Alert archive / Montana / Red Flag Warnings in 2007

Red Flag Warning 2, NWS Billings, MT

July 15, 20077 counties in Montana

NWS Billings, MT issued this red flag warning at Jul 15, 2007, 10:16 AM MDT for 7 counties in Montana. It took effect at Jul 15, 2007, 6:00 PM MDT. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 15, 2007, 10:16 AM MDT (16:16 UTC)
In effect from
Jul 15, 2007, 6:00 PM MDT
Expired
Jul 15, 2007, 9:59 PM MDT
In force
4 hr
Issued by
NWS Billings, MT

Counties Carbon County, MT, Gallatin County, MT, Madison County, MT, Park County, MT, Stillwater County, MT, Sweet Grass County, MT, Wheatland County, MT

The radar

The Billings radar (KBLX), 130 km from the middle of the area, began a volume at 16:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Great_falls, MT (KTFX), launched 12:00Z, 4.3 hours before the alert went out and 204 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 12:00Z on 2007-07-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 10 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 12:00Z on 2007-07-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 59 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
10 J/kg
Mixed-layer CIN
-329 J/kg
Mixed-layer LCL
3151 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
59 m²/s²
0-3 km storm-relative helicity
66 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS85 KBYZ 151616
RFWBYZ

RED FLAG WARNING
NATIONAL WEATHER SERVICE BILLINGS MT
1016 AM MDT SUN JUL 15 2007

MTZ123>126-160430-
/O.UPG.KBYZ.FW.A.0003.000000T0000Z-070716T0600Z/
/O.NEW.KBYZ.FW.W.0002.070716T0000Z-070716T0600Z/
GALLATIN NATIONAL FOREST-WHEATLAND COUNTY/SWEET GRASS COUNTY-
STILLWATER COUNTY-
BEARTOOTH RANGER DISTRICT CUSTER NATIONAL FOREST-
1016 AM MDT SUN JUL 15 2007

...RED FLAG WARNING IN EFFECT FROM 6 PM THIS EVENING TO MIDNIGHT
MDT TONIGHT...

THE NATIONAL WEATHER SERVICE IN BILLINGS HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM 6 PM THIS EVENING TO MIDNIGHT
MDT TONIGHT. THE FIRE WEATHER WATCH IS NO LONGER IN EFFECT. 

THE RED FLAG WARNING INCLUDES THE FOLLOWING FIRE WEATHER ZONES
...123...124...125...126.

A STRONG UPPER LEVEL DISTURBANCE WILL MOVE INTO THE AREA THIS
EVENING AND BRING A MIX OF WET AND DRY THUNDERSTORMS. THE MAIN
THREAT FROM THESE STORMS WILL BE STRONG GUSTY WINDS. AS THE
DISTURBANCE MOVES EAST THIS EVENING...STRONG WINDS WILL DEVELOP
BEHIND IT. WIND SPEEDS OF 20 TO 30 MPH WITH GUSTS TO 50 MPH CAN BE
EXPECTED TO LAST OVER THE AREA FOR ONE TO TWO HOURS.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

$$
2 follow-up statements
000 
WWUS85 KBYZ 152048
RFWBYZ

RED FLAG WARNING
NATIONAL WEATHER SERVICE BILLINGS MT
248 PM MDT SUN JUL 15 2007

MTZ123>126-160600-
/O.CON.KBYZ.FW.W.0002.070716T0000Z-070716T0600Z/
GALLATIN NATIONAL FOREST-WHEATLAND COUNTY/SWEET GRASS COUNTY-
STILLWATER COUNTY-
BEARTOOTH RANGER DISTRICT CUSTER NATIONAL FOREST-
248 PM MDT SUN JUL 15 2007

...RED FLAG WARNING REMAINS IN EFFECT FROM 6 PM THIS EVENING TO
MIDNIGHT MDT TONIGHT FOR PORTIONS OF SOUTH CENTRAL MONTANA FOR
INCREASED THUNDERSTORM ACTIVITY AND GUSTY WINDS...

A RED FLAG WARNING REMAINS IN EFFECT FROM 6 PM THIS EVENING TO
MIDNIGHT MDT TONIGHT FOR PORTIONS OF SOUTH CENTRAL MONTANA. 

THE RED FLAG WARNING INCLUDES THE FOLLOWING FIRE WEATHER ZONES
... 123...124...125...126.

A STRONG UPPER LEVEL DISTURBANCE WILL MOVE INTO THE AREA THIS
EVENING AND BRING A MIX OF WET AND DRY THUNDERSTORMS. THE MAIN
THREAT FROM THESE STORMS WILL BE STRONG GUSTY AND ERRATIC WINDS
ALONG WITH FREQUENT LIGHTNING. AS THE DISTURBANCE MOVES EAST THIS
EVENING...STRONG WINDS WILL DEVELOP BEHIND IT. WIND SPEEDS OF 20
TO 30 MPH WITH GUSTS TO 40 MPH CAN BE EXPECTED TO LAST OVER THE
AREA FOR SEVERAL HOURS.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

$$
000 
WWUS85 KBYZ 160359
RFWBYZ

RED FLAG WARNING
NATIONAL WEATHER SERVICE BILLINGS MT
959 PM MDT SUN JUL 15 2007

MTZ123>126-160500-
/O.CAN.KBYZ.FW.W.0002.000000T0000Z-070716T0600Z/
GALLATIN NATIONAL FOREST-WHEATLAND COUNTY/SWEET GRASS COUNTY-
STILLWATER COUNTY-
BEARTOOTH RANGER DISTRICT CUSTER NATIONAL FOREST-
959 PM MDT SUN JUL 15 2007

...RED FLAG WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN BILLINGS HAS CANCELLED THE RED
FLAG WARNING. 

THE RED FLAG WARNING INCLUDED THE FOLLOWING FIRE WEATHER ZONES
...123...124...125...126.

THUNDERSTORM ACTIVITY HAS DECREASED ACROSS THE AREA AND RELATIVE
HUMIDITIES HAVE REBOUNDED ABOVE 30 PERCENT AT MANY LOCATIONS.
WESTERLY WINDS FROM 10 TO 15 MPH WILL BE COMMON ACROSS THE AREA
FOR THE NEXT FEW HOURS...BUT THE THREAT OF EXTREME FIRE BEHAVIOR
HAS DIMINISHED. THEREFORE THE RED FLAG WARNING HAS BEEN CANCELLED.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before this red flag warning went out at Jul 15, 10:04 AM MDT, 12 minutes earlier.

Area forecast discussion, Jul 15, 10:04 AM MDT, 12 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE BILLINGS MT
1004 AM MDT SUN JUL 15 2007

.SHORT TERM...VALID FOR TDY AND MON...

UPDATE FOR FORECAST AND AFP TODAY. INTERESTING FORECAST SETTING
UP FOR TODAY WITH THE POTENTIAL FOR STRONG THUNDERSTORMS FROM
BILLINGS WEST THIS EVENING. FOR TODAY...FORECAST IN GOOD SHAPE AS
AS UPPER RIDGE AXIS SHIFTING OVER SC/SE MT. ONLY CHANGE WAS TO
RAISE TEMPERATURES A FEW DEGREES IN THE WEST TODAY AS THERMAL
RIDGE BUILDS OVER THIS AREA.

MODELS IN GOOD AGREEMENT IN LIFTING STRONG SHORT WAVE THROUGH THE
RIDGE THIS EVENING. BOTH GFS/NAM SHOW INCREASING PRECIPTABLE
WATER THIS AFTERNOON ALTHOUGH SOUNDINGS CONTINUE TO INDICATE
INVERTED V. MAIN THREAT FROM STORMS WILL BE STRONG WINDS AND WILL
ADD WORDING FOR SEVERE THUNDERSTORMS FROM BILLINGS WEST TO
LIVINGSTON FOR THIS EVENING. BOTH GFS/NAM ALSO SHOWING STRONG
SUBSIDENCE BEHIND THE WAVE THIS EVENING WITH A PERIOD OF STRONG
WINDS DEVELOPING. SHOULD SEE A MIX OF DRY AND WET THUNDERSTORMS
TONIGHT BUT WITH INCREASING WIND POTENTIAL BEHIND THE WAVE...WILL
UPGRADE THE FIRE WEATHER WATCH TO A RED FLAG WARNING. WILL RUN
THE RED FLAG FROM 00Z TO 06Z TONIGHT. RICHMOND

.LONG TERM...VALID FOR TUE...WED...THU...FRI...SAT...

MADE A FEW CHANGES TO THE EXTENDED FORECAST THIS MORNING. UPPER
LEVEL RIDGE WILL BE CENTERED OVER THE FORECAST ARE ON TUESDAY AND
SHIFT SLOWLY TO THE EAST ON WEDNESDAY. SOME STRONGER SHORTWAVES
MOVE THROUGH THE FLOW THIS TIME AND TRY TO FLATTEN THE RIDGE OUT
A LITTLE BIT. HAVE RAISED POPS ACROSS THE CENTRAL AND WESTERN
ZONES AS A RESULT. RIDGE BUILDS BACK IN ACROSS THE AREA ON
THURSDAY AND FRIDAY WITH SOME VERY WEAK ENERGY MOVING THROUGH.
HAVE KEPT POPS MOSTLY EVERYWHERE...BUT THESE MAY NEED TO BE
CONFINED TO THE MOUNTAINS AT A LATER TIME. RIDGE RETROGRADES BACK
TO THE WEST ON SATURDAY AND SUNDAY AND AMPLIFIES EVEN MORE.
TEMPERATURES STILL LOOK VERY WARM IN THE EXTENDED WITH THE
WARMEST TEMPERATURES OF THE YEAR MAY BE POSSIBLE WAY LATE IN THE
EXTENDED AS THE GFS AND THE ECMWF SHOW A VERY STRONG RIDGE OVER
THE AREA. RECORDS FOR MILES CITY...BILLINGS...AND SHERIDAN STILL
LOOK IN JEOPARDY FOR SEVERAL DAYS NEXT WEEK. SOLUM

&&

.AVIATION...

VFR CONDITIONS WILL PREVAIL THIS MORNING AND INTO THE AFTERNOON
TODAY. A CHANCE FOR THUNDERSTORMS WILL BE POSSIBLE LATE THIS
AFTERNOON WITH THE MAIN THREAT BEING GUSTY WINDS. MVFR CONDITIONS
WILL BE POSSIBLE NEAR ANY STORMS THAT DEVELOP. STOPPKOTTE

&&

.PRELIMINARY POINT TEMP/POPS...

    TDY MON     TUE     WED     THU     FRI     SAT
-------------------------------------------------------
BIL 101 066/099 066/100 067/101 067/101 067/101 067/102
    2/T 20/B    03/T    33/T    30/G    22/T    22/T
LVM 100 057/096 058/097 058/098 058/098 057/098 056/099
    3/T 32/T    23/T    33/T    32/T    22/T    22/T
HDN 102 064/101 065/102 066/103 066/103 066/104 065/105
    0/G 20/G    03/T    33/T    30/G    22/T    22/T
MLS 100 066/100 068/101 070/102 071/104 072/104 071/105
    0/U 20/U    02/T    22/T    20/G    22/T    22/T
4BQ 099 065/099 066/101 069/103 069/103 069/104 067/105
    0/B 00/U    02/T    22/T    20/G    22/T    22/T
BHK 094 061/094 064/097 065/098 066/098 066/098 065/099
    0/U 20/U    02/T    22/T    20/U    22/T    22/T
SHR 097 061/098 062/099 063/100 064/100 064/100 064/101
    0/B 20/B    03/T    33/T    30/U    22/T    22/T

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...RED FLAG WARNING IN EFFECT FROM 6 PM THIS EVENING TO MIDNIGHT
      MDT TONIGHT FOR ZONES 28-34-39>41-56-63>68.
WY...NONE.

&&

WEATHER.GOV/BILLINGS
Hazardous weather outlook, Jul 15, 4:49 AM MDT, 5 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
449 AM MDT SUN JUL 15 2007

MTZ028-034-039>042-056-063>068-161200-
SOUTHERN WHEATLAND-NORTHERN STILLWATER-EASTERN CARBON-
NORTHERN PARK-NORTHERN SWEET GRASS-GOLDEN VALLEY-
RED LODGE FOOTHILLS-JUDITH GAP-PARADISE VALLEY-LIVINGSTON AREA-
BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS-CRAZY MOUNTAINS-
449 AM MDT SUN JUL 15 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA
AND SOUTH CENTRAL MONTANA.

.DAY ONE...TODAY AND TONIGHT
SCATTERED THUNDERSTORMS WILL DEVELOP TODAY. THE THUNDERSTORMS
WILL HAVE FREQUENT LIGHTNING...BRIEF HEAVY RAIN AND GUSTY WINDS.
A FIRE WEATHER WATCH IS IN EFFECT.

ALSO...TEMPERATURES WILL APPROACH 100 DEGREES THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
HOT CONDITIONS WILL CONTINUE THROUGH THE WEEK WITH HIGH
TEMPERATURES 10 TO 15 DEGREES ABOVE NORMAL. ISOLATED TO SCATTERED
AFTERNOON AND EVENING THUNDERSTORMS WITH GUSTY WINDS WILL BE
POSSIBLE EACH DAY.

.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ029>033-035>038-057-058-WYZ098-099-161200-
MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER-FALLON-YELLOWSTONE-
POWDER RIVER-CARTER-SOUTHERN BIG HORN-NORTHERN BIG HORN-
SOUTHERN ROSEBUD-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS-
449 AM MDT SUN JUL 15 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH
CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT
HEAT WILL BUILD TODAY WITH READINGS APPROACHING 100 DEGREES. SOME
LOCATIONS WILL HAVE RECORD OR NEAR RECORD HIGHS. ISOLATED
THUNDERSTORMS CAN BE EXPECTED LATE THIS AFTERNOON AND TONIGHT
WITH BRIEF HEAVY RAIN AND GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
THE HOT WEATHER WILL CONTINUE THROUGH THE WEEK WITH HIGH
TEMPERATURES AROUND 100 DEGREES EXPECTED EACH DAY. AFTERNOON AND
EVENING THUNDERSTORMS WITH BRIEF HEAVY RAIN AND GUSTY WINDS WILL
BE POSSIBLE EACH DAY.

.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Jul 15, 4:34 AM MDT, 5 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE BILLINGS MT
434 AM MDT SUN JUL 15 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0408 PM     TSTM WND GST     CUSTER                  46.13N 107.55W
07/14/2007  E70.00 MPH       YELLOWSTONE        MT   PUBLIC

            ESTIMATED 60 TO 70 MPH WINDS. ALSO REPORTED TREE BRANCHES
            BREAKING OFF OF TREES.

0431 PM     HAIL             3 NW COLUMBUS           45.67N 109.29W
07/14/2007  M0.88 INCH       STILLWATER         MT   TRAINED SPOTTER

            ALSO SHEETS OF HEAVY RAIN. VISIBILITY 1/4 MILE.

0435 PM     TSTM WND GST     25 SSE HYSHAM           45.96N 107.03W
07/14/2007  M60.00 MPH       TREASURE           MT   CO-OP OBSERVER

1044 PM     TSTM WND DMG     FORSYTH                 46.27N 106.68W
07/14/2007                   ROSEBUD            MT   TRAINED SPOTTER

            TREE DAMAGE IN FORSYTH

&&

SOLUM

The office that day

Everything else NWS Billings, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 14, 10:36 PM MDTSevere Thunderstorm WarningBYZCuster, Rosebud54 min

Nearby

Red Flag Warnings in Montana, 2007Every red flag warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.